Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the best possible character of the $L^Q$ norm in some a priori estimates for non-divergence form equations in Carnot groups


Authors: Donatella Danielli, Nicola Garofalo and Duy-Minh Nhieu
Journal: Proc. Amer. Math. Soc. 131 (2003), 3487-3498
MSC (2000): Primary 35B50, 22E30, 52A30
DOI: https://doi.org/10.1090/S0002-9939-03-07105-3
Published electronically: June 3, 2003
MathSciNet review: 1991760
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\boldsymbol{G}$ be a group of Heisenberg type with homogeneous dimension $Q$. For every $0<\epsilon<Q$ we construct a non-divergence form operator $L^\epsilon$ and a non-trivial solution $u^\epsilon\in\mathcal{L}^{2,Q-\epsilon}(\Omega)\cap C(\overline{\Omega})$ to the Dirichlet problem: $Lu=0$ in $\Omega$, $u=0$ on $\partial\Omega$. This non-uniqueness result shows the impossibility of controlling the maximum of $u$ with an $L^p$ norm of $Lu$ when $p<Q$. Another consequence is the impossiblity of an Alexandrov-Bakelman type estimate such as

\begin{displaymath}\sup_\Omega u\le C\left(\int_{\Omega}\vert\operatorname{det}(u_{,ij})\vert\,dg\right) ^{1/m},\end{displaymath}

where $m$ is the dimension of the horizontal layer of the Lie algebra and $(u_{,ij})$ is the symmetrized horizontal Hessian of $u$.


References [Enhancements On Off] (What's this?)

  • [A1] A. D. Alexandrov, Certain estimates for the Dirichlet problem, Soviet Math. Dokl., 1 (1960), 1151-1154. MR 26:5290
  • [A2] -, The impossibility of general estimates for solutions and of uniqueness conditions for linear equations with norms weaker than $L^n$, Vestnik Leningrad Univ., 21 (1966), (13), 5-10. MR 33:6111
  • [Ba1] I. Ja. Bakelman, Theory of quasilinear elliptic equations, Sibirsk. Mat. Z. (in Russian), 2 (1961), 179-186. MR 23:A3900
  • [Ba2] -, Geometric methods for solving elliptic equations, ``Nauka", Moscow, 1965. MR 33:2933
  • [Ba3] -, Convex Analysis and Nonlinear Geometric Elliptic Equations, Springer-Verlag, 1994. MR 95k:35063
  • [Be] A. Bellaïche and J.-J. Risler, ed., Sub-Riemannian Geometry, Birkhäuser, 1996. MR 97f:53002
  • [Bo] J. M. Bony, Principe du maximum, inégalité de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés, Ann. Inst. Fourier, Grenoble, 1, 19 (1969), 277-304. MR 41:7486
  • [BB] M. Bramanti and L. Brandolini, $L^p$ estimates for nonvariational hypoelliptic operators with $VMO$ coefficients, Trans. Amer. Math. Soc., 352 (1999), no. 2, 781-822. MR 2000c:35026
  • [CDG] L. Capogna, D. Danielli, and N. Garofalo, Capacitary estimates and the local behavior of solutions of nonlinear subelliptic equations, Amer. J. Math., 118 (1996), no. 6, 1153-1196. MR 97k:35033
  • [CFL] F. Chiarenza, M. Frasca, and P. Longo, $W^{2,p}$-solvability of the Dirichlet problem for nondivergence elliptic equations with $VMO$ coefficients, Trans. Amer. Math. Soc., 336 (1993), no. 2, 841-853. MR 93f:35232
  • [CDKR] M. Cowling, A. H. Dooley, A. Korányi, and F. Ricci, $H$-type groups and Iwasawa decompositions, Adv. Math., 87 (1991), 1-41. MR 92e:22017
  • [Cy] J. Cygan, Subadditivity of homogeneous norms on certain nilpotent Lie groups, Proc. Amer. Math. Soc., 83 (1981), 69-70. MR 82k:22009
  • [DGN1] D. Danielli, N. Garofalo, and D. M. Nhieu, Non-doubling Ahlfors measures, perimeter measures, and the characterization of the trace spaces of Sobolev functions in Carnot-Carathéodory spaces, Memoirs of the Amer. Math. Soc., to appear.
  • [DGN2] -, Notions of convexity in Carnot groups, Comm. Anal. Geom., 11 (2) (2003), 263-341.
  • [DGN3] -, The Monge-Ampère equation in Carnot groups, work in preparation.
  • [F1] G. B. Folland, A fundamental solution for a subelliptic operator, Bull. Amer. Math. Soc., 79 (1973), 373-376. MR 47:3816
  • [F2] -, Subelliptic estimates and function spaces on nilpotent Lie groups, Ark. Math., 13 (1975), 161-207. MR 58:13215
  • [G] N. Garofalo, Analysis and Geometry of Carnot-Carathéodory Spaces, with Applications to PDE's, Birkhäuser, book in preparation.
  • [GT] N. Garofalo and F. Tournier, Monotonicity and comparison theorems of the Monge-Ampère equation in the Heisenberg group, preprint, 2003.
  • [GV2] -, Symmetry properties of positive entire solutions of Yamabe-type equations on groups of Heisenberg type, Duke Math. J., 106 (2001), no.3, 411-448. MR 2002j:35075
  • [H] H. Hörmander, Hypoelliptic second-order differential equations, Acta Math., 119 (1967), 147-171. MR 36:5526
  • [K] A. Kaplan, Fundamental solutions for a class of hypoelliptic PDE generated by composition of quadratic forms, Trans. Amer. Math. Soc., 258 (1980), 147-153. MR 81c:58059
  • [Mi] C. Miranda, Sulle equazioni ellittiche del secondo ordine di tipo non variazionale, a coefficienti discontinui, Ann. Mat. Pura Appl., 63 (1963). MR 30:331
  • [Pu1] C. Pucci, Operatori ellittici estremanti, Ann. Mat. Pura Appl., (4) 72 (1966), 141-170. MR 34:7960
  • [Pu2] -, Limitazioni per soluzioni di equazioni ellittiche, Ann. Mat. Pura Appl., (4) 74 (1966), 15-30. MR 35:5752
  • [Se] J. Serrin, Pathological solutions of elliptic differential equations, Ann. Scuola Norm. Sup. Pisa, 18 (1964), 385-387. MR 30:335
  • [S] E. M. Stein, Harmonic Analysis: Real Variable Methods, Orthogonality and Oscillatory Integrals, Princeton Univ. Press, 1993. MR 95c:42002
  • [V] V. S. Varadarajan, Lie Groups, Lie Algebras, and Their Representations, Springer-Verlag, New York, Berlin, Heidelberg, Tokyo, 1974.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35B50, 22E30, 52A30

Retrieve articles in all journals with MSC (2000): 35B50, 22E30, 52A30


Additional Information

Donatella Danielli
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907
Email: danielli@math.purdue.edu

Nicola Garofalo
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907 – and – Dipartimento di Metodi e Modelli Matematici per le Scienze Applicate, Università di Padova, 35131 Padova, Italy
Email: garofalo@math.purdue.edu, garofalo@dmsa.unipd.it

Duy-Minh Nhieu
Affiliation: Department of Mathematics, Georgetown University, Washington, DC 20057-1233
Email: nhieu@math.georgetown.edu

DOI: https://doi.org/10.1090/S0002-9939-03-07105-3
Keywords: Alexandrov-Bakelman-Pucci estimate, geometric maximum principle, horizontal Monge-Amp\`ere equation, $\infty$-horizontal Laplacian
Received by editor(s): June 2, 2002
Published electronically: June 3, 2003
Additional Notes: This work was supported in part by NSF Grant No. DMS-0070492
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society